Alert archive / South Carolina / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 121, NWS Columbia, SC

June 2, 20116 counties in South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jun 2, 2011, 8:37 PM EDT for 6 counties in South Carolina. It was in force for 53 min. 10 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 2, 2011, 8:37 PM EDT (00:37 UTC)
Expired
Jun 2, 2011, 9:30 PM EDT
In force
53 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Aiken County, SC, Calhoun County, SC, Lexington County, SC, Orangeburg County, SC, Richland County, SC, Sumter County, SC

The radar

The Columbia radar (KCAE), 16 km from the middle of the area, began a volume at 00:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 2, 8:37 PM EDTTSTM WND GST 454 Ne Cayce, SCA WIND GUSTS OF 45 MPH WAS RECORDED AT COLUMBIA OWENS FIELD AIRPORT.
Jun 2, 8:40 PM EDTHAIL 1Columbia, SC1 INCH HAIL REPORTED BY PUBLIC IN COLUMBIA.
Jun 2, 8:45 PM EDTTSTM WND DMG2 Ese Lexington, SCTREE IN ROADWAY DOOLEY RD NEAR I-20 REPORTED BY HWY PATROL
Jun 2, 8:46 PM EDTTSTM WND DMG4 Sse Red Bank, SCTREE IN ROADWAY NEAR PLEASANT VIEW RD AND SC 6 REPORTED BY HIGHWAY PATROL.
Jun 2, 8:46 PM EDTTSTM WND DMG5 S Cayce, SCTREE IN ROADWAY NEAR US 321 AND GLENN RD REPORTED BY HWY PATROL
Jun 2, 8:47 PM EDTTSTM WND DMG2 E Swansea, SCTREE IN ROADWAY NEAR SC 6 AND SARDIS CHURCH RD REPORTED BY HWY PATROL
Jun 2, 8:54 PM EDTTSTM WND DMG2 E North, SCCOUNTY SHERIFF DISPATCH REPORTED TREES DOWN AT NORTH ROAD AND SLAB LANDING ROAD.
Jun 2, 9:00 PM EDTTSTM WND DMG8 Nw Orangeburg, SCSHERIFF DISPATCH REPORTED TREES AND POWER LINES DOWN AT FAIRVIEW ROAD AND BENEDICT ROAD.
Jun 2, 9:15 PM EDTTSTM WND DMGSalley, SCTREES IN ROADWAY ON BONNET RD REPORTED BY HWY PATROL
Jun 2, 9:32 PM EDTTSTM WND DMG4 Wnw St. Matthews, SCTREES IN ROADWAY NEAR SC 6 AND US 176 REPORTED BY HWY PATROL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 0.6 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2011-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3829 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2011-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3829 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
1081 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

521 
WUUS52 KCAE 030037
SVRCAE
SCC003-017-063-075-079-085-030130-
/O.NEW.KCAE.SV.W.0121.110603T0037Z-110603T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
837 PM EDT THU JUN 2 2011

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LEXINGTON COUNTY IN CENTRAL SOUTH CAROLINA
  RICHLAND COUNTY IN CENTRAL SOUTH CAROLINA
  EASTERN AIKEN COUNTY IN CENTRAL SOUTH CAROLINA
  CALHOUN COUNTY IN CENTRAL SOUTH CAROLINA
  SOUTHWESTERN SUMTER COUNTY IN CENTRAL SOUTH CAROLINA
  NORTHWESTERN ORANGEBURG COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 930 PM EDT

* AT 833 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  CLUSTER OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER       
  SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS  
  WERE LOCATED OVER THE COLUMBIA METROPOLITAN AREA AND MOVING        
  SOUTHEAST AT 20 MPH. 

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE FIVE POINTS...FORT
  JACKSON...WOODFIELDS...WEST COLUMBIA...ST. MATTHEWS...ST.
  ANDREWS...SPRINGDALE...SOUTH CONGAREE...RED BANK...PINE RIDGE...OAK
  GROVE...LEXINGTON...GASTON...FOREST ACRES...EASTOVER...
  DENTSVILLE...COLUMBIA...CAYCE AND ARCADIA LAKES

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.

LAT...LON 3355 8077 3354 8129 3386 8141 3397 8136
      3408 8121 3416 8101 3417 8085 3407 8072
      3408 8069 3385 8042
TIME...MOT...LOC 0036Z 293DEG 14KT 3416 8065 3388 8080
          3377 8108 3389 8142

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 7:55 PM EDT, 42 minutes earlier.

Area forecast discussion, Jun 2, 7:55 PM EDT, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
755 PM EDT THU JUN 2 2011

.SYNOPSIS...
AN UPPER LEVEL RIDGE WILL REMAIN OVER THE REGION...KEEPING ABOVE
NORMAL TEMPERATURES ACROSS THE AREA. A WEAK COLD FRONT ACROSS THE
AREA THIS EVENING WILL MOVE SLOWLY SOUTH THROUGH FRIDAY.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
AIRMASS BECAME VERY UNSTABLE OVER THE REGION THIS AFTERNOON. LAPS
BSCAPES WERE AROUND 4500 J/KG AND LAPS LIS -9/-10. LARGE DEVELOPING
MCS COMPLEX MOVING SOUTH AND SOUTHEAST INTO FORECAST AREA. GSP HAD
SEVERAL SVR WARNINGS TO THE NORTH AND CAE ISSUED SOME AS WELL.
SEVERAL BOUNDARIES...OUTFLOWS FROM STORMS...A WEAK FRONTAL
BOUNDARY AND POSSIBLY A SEA BREEZE SERVED AS FOCUS MECHANISMS FOR
STORM DEVELOPMENT DURING THE LATE AFTERNOON AND EARLY EVENING HOURS
ACROSS THE FORECAST AREA. UPPED POPS TO 40-50 PERCENT NORTHWEST
PART AND WEST PART OF AREA WHERE THE COMPLEX WAS HEADING. STILL
KEPT 20-30 PERCENT POPS OTHER LOCATIONS. IT LOOKS LIKE THE
STRONGEST ACTIVITY WILL BE EARLY THIS EVENING AS SUN GOES DOWN AND
A LOT OF THE ENERGY WILL WEAKEN. OTHERWISE...GFS MOS TEMPERATURE COOL
BIAS SO STAYED ON THE WARM SIDE OF CONSENSUS.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...
FRONT WILL REMAIN NEARLY STATIONARY NEAR THE NORTHERN PART OF OUR FA
FRIDAY...OR PERHAPS PUSH SOUTH A LITTLE. MODELS INDICATE UPPER HIGH
CENTERED TO OUR WEST...WITH SIGNIFICANT SHORTWAVE ENERGY ROTATING
SOUTH INTO OUR REGION FRIDAY AFTERNOON AND EVENING. COMBINATION OF
FRONT AND SEA BREEZE BOUNDARIES...SUFFICIENT ATMOSPHERIC
MOISTURE...DAYTIME HEATING...AND UPPER LIFT WILL LEAD TO SCATTERED
THUNDERSTORMS.

UPPER ENERGY WILL PUSH TO OUR SOUTH SATURDAY...AND UPPER HIGH WILL
BUILD TO THE EAST SOME. ATMOSPHERE ALSO APPEARS WILL BE A LITTLE
DRIER. SO POPS WILL BE REDUCED TO SLIGHT CHANCE SATURDAY.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
ON SUNDAY AND MONDAY...THE UPPER HIGH WILL RETREAT A LITTLE TO THE
WEST WHILE UPPER ENERGY SHIFTS DOWN THE EAST COAST AND MID
ATLANTIC...STAYING MAINLY TO OUR N/NE. ATMOSPHERIC MOISTURE APPEARS
TO GRADUALLY PICK BACK UP A TAD...THOUGH FORECAST SOUNDINGS STILL
INDICATE FAIRLY HIGH CONVECTIVE TEMPS AND LFCS. THINK SLIGHT CHANCE
POPS LOOKS OK.

BY MID WEEK...UPPER HIGH BUILDS BACK TO THE EAST A LITTLE...BUT
REMAINING GENERALLY WEAK...IN BETWEEN CLOSED LOWS OVER THE NW
ATLANTIC AND NORTHERN ROCKIES. APPEARANCE OF ONLY SUBTLE FEATURES AT
THE SURFACE THROUGH THE PERIOD. ATMOSPHERIC MOISTURE APPEARS TO
REMAIN FAIRLY CONSTANT...AND SUFFICIENT ENOUGH FOR SLIGHT CHANCE
POPS THROUGH THE PERIOD.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
AIR MASS BECOMING EXTREMELY UNSTABLE THIS AFTERNOON. WEAK FRONT
ACROSS CENTRAL SOUTH CAROLINA THIS AFTERNOON...SEA BREEZE AND
STORM OUTFLOW BOUNDARIES PROVIDED A FOCUS FOR SCATTERED
THUNDERSTORMS THIS EVENING AS IT MOVES SLOWLY SOUTH. WILL INCLUDE
TEMPO GROUPS 00Z-03Z FOR THUNDERSTORMS THIS EVENING MIDLANDS NEAR
CAE...CUB AND OGB AS ACTIVITY MOVES SOUTH. WILL INCLUDE CB REMARK
TO THE WEST AT AGS AND DNL WHERE ACTIVITY IS NOT AS LIKELY. MAINLY
VFR CONDITIONS EXPECTED BUT BRIEF IFR-MVFR CONDITIONS MAY DEVELOP
IN THUNDERSTORM ACTIVITY. MVFR VSBYS IN FOG POSSIBLE NEAR SUNRISE
FRIDAY AND MAYBE SOME IFR VSBYS IN FOG AT NORMALLY LOWER LOCATIONS
LIKE AGS AND OGB. ALSO SOME SCATTERED TO BROKEN STRATUS IS
POSSIBLE NEAR 1 KFT AS NOCTURNAL JET MAY ADVECT SOME STRATUS IN
OVER THE REGION. AFTER 13Z FRIDAY...MAINLY VFR CONDITIONS BUT
AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE AGAIN WITH BRIEF
IFR-MVFR CONDITIONS.

EXTENDED AVIATION OUTLOOK...SOME MVFR FOG POSSIBLE EARLY MORNING.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&

SYNOPSIS...
NEAR TERM...07
SHORT TERM...
LONG TERM...
AVIATION...07
Hazardous weather outlook, Jun 2, 4:34 AM EDT, 16 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
434 AM EDT THU JUN 2 2011

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-030845-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
434 AM EDT THU JUN 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE FOR ISOLATED SEVERE THUNDERSTORMS LATE THIS
AFTERNOON AS A FRONTAL BOUNDARY STALLS OVER THE REGION.

HEAT INDICES WILL APPROACH 100 DEGREES THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 2, 7:24 PM EDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
724 PM EDT THU JUN 02 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             DENTSVILLE              34.08N 80.96W
06/02/2011  E0.50 INCH       RICHLAND           SC   PUBLIC

            1/4 TO 1/2 INCH HAIL REPORTED BY PUBLIC

0720 PM     HAIL             LITTLE MOUNTAIN         34.19N 81.41W
06/02/2011  E0.50 INCH       NEWBERRY           SC   LAW ENFORCEMENT

            GUMBALL SIZED HAIL REPORTED BY NEWBERRY COUNTY SHERIFF.

&&

KILMER
Local storm report, Jun 2, 8:02 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
802 PM EDT THU JUN 02 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             COLUMBIA                34.04N 80.89W
06/02/2011  E1.00 INCH       RICHLAND           SC   PUBLIC

            PUBLIC REPORTS QUARTER SIZED HAIL ON USC CAMPUS

&&

KILMER
Local storm report, Jun 2, 8:07 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
807 PM EDT THU JUN 02 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HAIL             1 E LITTLE MOUNTAIN     34.20N 81.39W
06/02/2011  E0.88 INCH       NEWBERRY           SC   LAW ENFORCEMENT

            NICKEL SIZED HAIL REPORTED BY NEWBERRY COUNTY SHERIFF

&&

KILMER
Local storm report, Jun 2, 8:11 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
811 PM EDT THU JUN 02 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0806 PM     TSTM WND DMG     2 E IRMO                34.10N 81.16W
06/02/2011                   RICHLAND           SC   LAW ENFORCEMENT

            TREE DOWN ON KENNERLY ROAD NEAR US 76 REPORTED BY HIGHWAY
            PATROL

&&

KILMER
Local storm report, Jun 2, 8:21 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
821 PM EDT THU JUN 02 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0748 PM     HAIL             COLUMBIA                34.04N 80.89W
06/02/2011  E1.00 INCH       RICHLAND           SC   PUBLIC

            1 INCH HAIL REPORTED BY PUBLIC

0815 PM     TSTM WND DMG     BLYTHEWOOD              34.22N 80.98W
06/02/2011                   RICHLAND           SC   LAW ENFORCEMENT

            TREES DOWN ON COON ROAD REPORTED BY SHERIFF

0811 PM     NON-TSTM WND DMG 4 WNW LEXINGTON         34.00N 81.30W
06/02/2011                   LEXINGTON          SC   DEPT OF HIGHWAYS

            TREES DOWN ON ST PETERS RD

&&

KILMER
Local storm report, Jun 2, 8:27 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
827 PM EDT THU JUN 02 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     TSTM WND DMG     4 ENE PEAK              34.25N 81.25W
06/02/2011                   FAIRFIELD          SC   LAW ENFORCEMENT

0820 PM     TSTM WND DMG     4 ENE PEAK              34.25N 81.25W
06/02/2011                   FAIRFIELD          SC   LAW ENFORCEMENT

            TREES AND LIMBS DOWN HWY 215 NEAR GLENNS BRIDGE RD
            REPORTED BY SHERIFF

&&

KILMER

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 9:00 PM EDTSevere Thunderstorm WarningCAEAiken, Bamberg, Barnwell, Calhoun, Clarendon, Lexington and 3 more45 min
Jun 2, 9:42 PM EDTSevere Thunderstorm WarningCAEAiken, Bamberg, Barnwell, Calhoun, Clarendon, Lexington and 3 more48 min
Jun 2, 10:35 PM EDTSevere Thunderstorm WarningCAEClarendon, Orangeburg40 min
Jun 2, 11:13 PM EDTSevere Thunderstorm WarningCAEAiken, Barnwell62 min
Jun 3, 12:41 AM EDTSpecial Weather StatementCAELexington49 min
Jun 3, 2:34 AM EDTSpecial Weather StatementCAELexington41 min
Jun 3, 3:13 AM EDTSpecial Weather StatementCAELexington, Saluda62 min
Jun 3, 3:59 AM EDTSevere Thunderstorm WarningCAEFairfield, Newberry46 min
Jun 3, 4:26 AM EDTSpecial Weather StatementCAELexington49 min
Jun 3, 5:15 AM EDTSpecial Weather StatementCAELexington45 min
Jun 3, 6:03 AM EDTSevere Thunderstorm WarningCAEFairfield42 min
Jun 3, 6:48 AM EDTSpecial Weather StatementCAEFairfield42 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.